by clicking the arrows at the side of the page, or by using the toolbar.
by clicking anywhere on the page.
by dragging the page around when zoomed in.
by clicking anywhere on the page when zoomed in.
web sites or send emails by clicking on hyperlinks.
Email this page to a friend
Search this issue
Index - jump to page or section
Archive - view past issues
Australian Journal of Pharmacy : October 2006
ucation tation, aggression, aimless walking, psychosis and a reduction in nursing burden to care for other residents.12,13,14 As the diagno- sis is BPSD the use of this agent is not classified as a chemical restraint but ongoing use should be regularly reviewed. To control hallucinations, delusions or seriously disturbed behaviour, Psychotropic Guidelines3 suggest: • risperidone 0.5–2mg orally in one or two doses, or • olanzapine 2.5–10mg orally in one-to-two doses; Scenario E LEANOR is a 76-year-old woman living in a high care nursing home. She requires her routine annual medication review. Twelve months ago she was a resident in the hostel of the same home but her dementia increased and she absconded twice. Due to safety concerns she now has a perimeter physical restraint. Her history lists asthma, glaucoma and a past history of duodenal ulcer. Her weight is 54.6kg, height 156cm giving a BMI of 22kg/m2 . Immunisation status and pathology results were not available. She has no difficulty in swallowing tablets. Her medications 12 months ago were: • Calcium (Caltrate) 600mg, 1 daily • Simvastatin (Zocor) 40mg, 1 nocte • Irbesartan (Avapro) 150mg, 1 daily • Spironolactone (Aldactone) 25mg, 1 bd • Clopridogrel (Plavix) 75mg, 1 mane • Sodium Valproate (Valpro) 200mg, 1 bd • Temazepam (Temaze) 10mg, 1 nocte • Esomeprazole (Nexium) 20mg, 1 nocte • Latanaprost (Xalatan) 0.005% eye-drops, 1 both eyes at night • Budesonide (Pulmicort) 1 daily • Coloxyl with Senna tablets 2 prn • Paracetamol 2 prn • Lomotil (atropine/diphenoxylate) tablets 2 6h prn Her medication suggests some past ischaemic event and possibly onset of congestive heart failure. The indication for the valproate was for mood stabilisation. Staff and progress notes report that she was becoming increasing withdrawn, depressed and anxious. Twelve months later temazepam, clopidogrel, spironolactone, irbesartan, simvastatin, valproate and budesonide had all been ceased. She ambulates independently, is incontinent at times, sleeps well (no need for temazepam) and appears to have no pain. She is taking two paracetamol in the morning and two at bedtime every day and occasional prn doses. Depression was diagnosed and she was commenced on mirtazapine 15mg at night. Behaviour: Her behaviour relating to her dementia became progressively worse with confusion, disorientation, aimless wandering, intrusion, knocking on doors and instances of physical aggression. Two months later the prescriber increased mirtazapine to 30mg at night. After two months of trialing non-drug strategies risperidone was started 0.5mg twice a day for a diagnosis of BPSD. There were some reports of good behaviour but several of aggression including episodes where she was resistive and had the potential of harm to nursing staff and others. The dose of risperidone was increased to 0.5mg three times a day, and oxazepam added at 4pm each day. Her behaviours have markedly improved and the need for further referral has been deferred. Her blood pressure is 120/75mmHg. Her current medications are: • Calcium (Caltrate) 600mg, 1 mane • Esomeprazole (Nexium) 20mg, 1 nocte • Latanaprost (Xalatan) 0.005% eye drops, 1 EE nocte • Mirtazapine (Avanza) 30mg, 1 nocte • Paracetamol (Panamax) 500mg, 2 bd • Oxazepam 15mg, 1/2 at 1600 • Risperidone (Risperdal) 0.5mg, 1 tds • Paracetamol (Panamax) 500mg, 2, 4 hourly prn • Coloxyl with Senna, 2 nocte prn Some suggestions for ongoing medication management include: Regular pathology tests: Suggest that routine serum electrolytes, urea and creatinine, calcium, 25-OH vitamin D, and vitamin D12 be checked. Immunisation: Influenza and pneumococcal vaccination is recommended and status of immunisation needs to be confirmed. Falls risk/osteoporosis: Vitamin D supplementation to be considered if levels are low. In addition suggest resident spends some time in the sun (not between 10am and 2pm) daily when possible. Gastrointestinal: The dose of the esomeprazole may be able to be reduced if the ulcer has healed. A check for H.pyloriand eradication if positive would be of benefit. Depression: the sedative action of mirtazapine may have also assisted in cessation of temazepam. Suggest monitoring for weight gain, weakness, excess sedation and peripheral oedema. Pain assessment: Is regular paracetamol still required? Use of benzodiazepine: The use of oxazepam long-term is THE AUSTRALIAN JOURNAL OF PHARMACY VOL.87 OCTOBER 2006 ? 81 AJPCPE CONTINUING PROFESSIONAL EDUCATION • to relieve symptoms of severe anxiety and agitation, use oxazepam 15mg orally one-to-four times a day. Benzodiazepines should not be used for longer than two weeks. They may exacerbate cognitive impairment in dementia. Ben- zodiazepines may increase the risk of falls and associated injuries in older people. References available on request